Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 124, NWS State College, PA

July 16, 2024Lancaster County, Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 16, 2024, 4:09 PM EDT for Lancaster County, Lebanon County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2024, 4:09 PM EDT (20:09 UTC)
Expired
Jul 16, 2024, 4:45 PM EDT
In force
36 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lancaster County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 161 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 3:36 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:43 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 16, 2:43 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
243 PM EDT Tue Jul 16 2024

.SYNOPSIS...
The heat will peak today across the region as unseasonably warm
air is directed into the state on SW winds. Another round of
thunderstorms with gusty, to locally damaging wind gusts and
hail will move through the Commonwealth this afternoon and
evening.

A cold front will push through on Wednesday with another round
of strong to severe thunderstorms. High pressure will build in
from the Great Lakes and control things for the rest of the
week.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
Convection currently struggling to break the cap. High shear in
the nrn tier still warrants keeping an eye on things there for
another 1-2hrs, though. The shear may be too much and the heat
not enough in the N for storms to hold together long enough to
make good up/downdrafts. EHI is high right along the border, but
only for another 1-2hrs, also. Temps has dipped (tempo) to 74F
at BFD after they got a brief shower and those thicker clouds.

The cu are even more shallow to the S. Expect the congestion in
the clouds assocd with some convergence near the sfc from JST-
AOO-MDT to pop a few cells shortly. CAPE is climbing as heat is
almost to it's peak. Heat index values are over 100 in many
places SE of UNV, and right at 105 in the urban areas. These
cells may grow tall enough to get some stronger up/downdrafts
(DCAPE >1000J there). The forcing stretched to the S of the line
of convection over BGM's area is starting to light up, so they
could also see some tall storms in the next few hrs.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
All this convection should wane as the sun sets or even before,
lasting longest in the S along the Turnpike/MD border. Lack of
clouds tonight could again make some valley fog, but lack of
rainfall today will be a tick in the negative column. Showers
may impinge on the wrn highlands by sunrise.

An upper level trough approaching from the Grt Lks will push a
cold front through the region Wednesday, accompanied by a round
of showers/tsra Wed afternoon into Wed evening. Cloud cover and
an early arrival of the fropa should keep the threat of severe
weather low over the northwest part of the forecast area.
However, the pre-frontal heating of the a very moist/unstable
airmass, combined with a belt of relatively strong mid level
flow, will support a threat of severe weather Wed PM across the
southeastern counties. Cloud cover and convection should hold
temps down a bit Wednesday, even across the Lower Susq Valley.
The Heat Advy currently up for that area for Wed will be
allowed to continue as surging dewpoints ahead of the front
could still yield heat indices near 100F across the southeast
counties. PWs of nearly 2" in the SE could help feed very heavy
downpours. But, the fast storm motions and very high FFG
(widespread 4.5"/3 hrs values) keep the threat for flash
flooding low. The MRGL risk in the Day2 ERO was collaborated
with WPC, mainly in order to keep continuity with previous
forecasts.

Wed PM looks like the cfropa occurs for all but perhaps a few
towns on the MD border. Thus, the SHRA should press mainly or
entirely to the S of the border well before sunrise. Dropping
dewpoints may keep the threat of fog low, but the temps drop
right along with them. Have not added it into the wx grids at
this point.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Deterministic guidance converges towards a return towards fair
and seasonable weather with lower humidity during the day
Thursday as high pressure builds from the Great Lakes. The bulk
of guidance keeps dry conditions through Saturday morning so
have capped PoPs below SChc (< 15%) through this timeframe.

A stalled front is expected to nudge northward into the weekend,
allowing for a return to diurnally driven convection. Have
capped PoPs mainly to a SChc north of the turnpike Saturday
afternoon/evening with the northward extent of SChc creeping
into portions of the Middle Susquehanna Valley Sunday evening
where the front could continue to drift slightly north.

Model guidance does outline mainly dry conditions for the
majority of the day on Monday; however, diurnally driven
convection cannot be ruled out in the afternoon/evening hours
with the best chances mainly south of I-80. Have capped PoPs at
low-end Chc (20-30%) given some uncertainty wrt boundary
placement and how this will impact any potential convection.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Current convection chances for the initial forecast period are
highest (>60%) near KBFD. Lesser chances (30%-40%) toward KUNV
and KIPT. Added VCTS wording to these airfields to account for
any isolated thunder that does develop.

Generally dry conditions will keep any overnight fog to a
minimum. Place VCFG in KIPT as the airmass has not changed and
expect similar conditions to last night.

The tail end of the forecast period includes a drop to MVFR for
most locations as a cold front approaches the region.

Outlook...

Thu...AM Showers exit southeast; MVFR cigs psbl west bcmg VFR.

Fri-Sat...AM valley fog. Otherwise, no sig wx/VFR.

&&

.CLIMATE...
Daily record max temp of 99F was tied at Harrisburg on 7/15.
Previous record was set in 1995.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ019-025>028-
034-035-045-046-049>053-058.
Excessive Heat Warning until 8 PM EDT this evening for PAZ036-
056-057-059-063>066.
Heat Advisory from 8 PM this evening to 8 PM EDT Wednesday for
PAZ036-056-057-059-063>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Fitzgerald/Tyburski
AVIATION...Tyburski
CLIMATE...Steinbugl
Hazardous weather outlook, Jul 16, 3:43 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
343 PM EDT Tue Jul 16 2024

PAZ004>006-010>012-017-018-037-041-042-171945-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Tioga-Northern Lycoming-Sullivan-
343 PM EDT Tue Jul 16 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds, hail and frequent
lightning are possible during the late morning through mid afternoon
hours on Wednesday, mainly to the east of the Route 219 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057-059-064>066-171945-
Dauphin-Lebanon-Adams-York-Lancaster-
343 PM EDT Tue Jul 16 2024

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Excessive Heat Warning.
   Severe Thunderstorm Watch.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Severe thunderstorms with damaging winds 60 mph or greater, frequent
cloud to ground lightning, heavy rain and large hail exceeding 1
inch in diameter are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-063-171945-
Franklin-Perry-Cumberland-
343 PM EDT Tue Jul 16 2024

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM
EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Excessive Heat Warning.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Severe thunderstorms with damaging winds 60 mph or greater, frequent
cloud to ground lightning, heavy rain and large hail exceeding 1
inch in diameter are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-171945-
Cambria-Somerset-
343 PM EDT Tue Jul 16 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with gusty winds and small hail
through the early evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds, hail and frequent
lightning are possible during the late morning through mid afternoon
hours on Wednesday, mainly to the east of the Route 219 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>028-034-035-045-046-049>053-171945-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
343 PM EDT Tue Jul 16 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds, hail and frequent
lightning are possible during the midday and afternoon hours
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-171945-
Schuylkill-
343 PM EDT Tue Jul 16 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 548 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds, hail and frequent
lightning are possible during the midday and afternoon hours
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 16, 4:06 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
406 PM EDT Tue Jul 16 2024

PAZ059-162030-
Lebanon PA-
406 PM EDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LEBANON COUNTY THROUGH
430 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lebanon, Cornwall, Myerstown, Pleasant Hill, Sand Hill, Newmanstown,
Lebanon South, Cleona, Avon, Richland, Fredericksburg,
Schaefferstown, Quentin, Kleinfeltersville, Jonestown, and Avon
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Pennsylvania.

&&

LAT...LON 4030 7620 4026 7647 4042 7649 4046 7638
      4037 7625 4036 7620 4032 7615
TIME...MOT...LOC 2005Z 255DEG 34KT 4037 7641

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:06 PM EDTSpecial Weather StatementCTPLebanon24 min
Jul 16, 4:43 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon47 min
Jul 16, 6:00 PM EDTSpecial Weather StatementCTPCumberland45 min
Jul 16, 6:33 PM EDTSpecial Weather StatementCTPLancaster42 min
Jul 16, 6:41 PM EDTSpecial Weather StatementCTPLancaster34 min
Jul 16, 6:48 PM EDTSpecial Weather StatementCTPBedford42 min
Jul 16, 6:48 PM EDTSevere Thunderstorm WarningCTPLancaster, York42 min
Jul 16, 6:54 PM EDTSevere Thunderstorm WarningCTPAdams, York36 min
Jul 16, 7:28 PM EDTSevere Thunderstorm WarningCTPAdams, Lancaster, York77 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.